Home Cosmetic Science Talk Formulating Phenoxyethanol issues?

  • Phenoxyethanol issues?

    Posted by MattTheChemist on September 2, 2021 at 5:54 pm

     Anyone ever experience skin reactivity and other issues with the usage of PE? 

    A product on the market is getting more reports on “sensitivities, reactions, itchiness, etc”. It is a simple o/w emulsion with few “actives” that don’t seem to be problematic.

    The preservation package is Botanistat PF-64 (INCI: Phenoxyethanol, Caprylyl Glycol, Ethylhexylglycerin, Hexylene Glycol) at a standard usage rate. 

    I am running some initial experiments and swapping out the preservative package for another, with early reports of the issue seemingly going away with those who experienced it.

    Obviously, this is a small-scale test and not definitive proof that the preservative is the issue, but I am just curious if Phenoxyethanol is something others might be experiencing issues with. Thank you!

    Matt

    MattTheChemist replied 2 years, 9 months ago 4 Members · 6 Replies
  • 6 Replies
  • OldPerry

    Member
    September 2, 2021 at 7:10 pm

    Yes. I worked on a project to replace phenoxyethanol specifically because some percentage of customers complained about “flushing” or irritation.

  • MattTheChemist

    Member
    September 2, 2021 at 9:26 pm

    Good to know! Thank you, @Perry !

  • zetein

    Member
    September 3, 2021 at 12:20 am
    Caprylyl Glycol and Hexylene Glycol are barely innocent.
  • Abdullah

    Member
    September 3, 2021 at 1:11 am

    @Perry what was the product, percentage of phenoxyethanol and percentage of people reacting?

    And what alternative did you find for phenoxyethanol? 

  • OldPerry

    Member
    September 3, 2021 at 3:26 am

    @Abdullah - it was a consulting job so I can give product details. But it was a leave-on product that used 1% phenoxyethanol.  Alternatives were from Lonza or Schulke (benzyl alcohol blends).

  • MattTheChemist

    Member
    September 3, 2021 at 4:05 pm

    @zetein thank you for that. I came upon similar findings as well. 

    @perry I also used Lonza and switched it out for Geogard ECT and all was fine. 

    I really appreciate this group!

Log in to reply.